Today, I write once more from the world of steroid confusion/agitation. Please don’t let the calm nature of my typing lead you astray…I AM AGITATED!
As I mentioned earlier in “Steroids 101”, the drugs used to combat a relapse or exacerbation often come with their own set of problems. I am currently experiencing severe insomnia, tremor, agitation, hyperglycemia (that’s a high blood sugar brought on by Prednisone use, which is NOT diabetes, but caused temporarily by the drug), some electrolyte imbalances (those are the good chemicals pulsing through the body on any given day, which are sort of like minerals…again, simplistically speaking), and an unfortunate rebound of left arm pain.
Now, I’m not telling you this to gain sympathy (although I do wish my mother were taking care of me right now!), but instead, to “enlighten” your knowledge of what can happen when in relapse treatment. These drugs can be a doozy and, depending on your own body’s reaction, there’s pretty much an entire ball field of possible side effects. It’s always important you talk to your doctor/neurologist BEFORE taking any new prescriptive drug, but especially steroids, so you can at least have some idea what “could” happen and take steps to prepare for possible bad stuff. Knowledge is the key to successfully navigating the path of Multiple Sclerosis. That and a wicked sense of humor!
So, how does one stay sane while feeling as if they are losing their mind?
First of all, you must remind yourself the current drug side effects are temporary. It’s not rocket science to understand once you stop taking a drug that is making you feel like crap, more than likely you’ll STOP feeling like crap. Most of us also have an internal feedback system in our bodies that is pretty good at rebalancing and adjusting to bad situations over a period of time. This same feedback system is the one that lets you drink yourself into a stupor on a Friday night, but be able to return to work on Monday feeling refreshed and proud. Your body will clean out the trash you dump into it if you let it.
Second on the To Do list is making certain you are doing everything possible that soothes you. Let’s face it. If you have MS, your nerves are already shot! There are some missing threads there in your brain and spinal cord. You are already potentially susceptible to an altered nervous system response and there’s no reason to agitate this further. Do whatever you can to “quiet” your nervous system, whether that is a warm bath, a book, a visit from a friend, or simply sitting in silence and drooling. It will do you no good (and potentially even create more problems in the long run) if you FORCE yourself to keep up with the demands as usual. Send the kids to grandma’s house. Stay home from work. Make your spouse do the dishes for once. Your nervous system is begging you to finally just stop the chaos and quiet down. And if you need some kind of freaky permission to stop, consider this your note from your mother.
I have found when in steroid madness, it is helpful for me to have some kind of hands on task to occupy my time. But of course my hands still work, so this may not be an outlet for you. I often get out a puzzle that I can leave up and pace back and forth to, reminding myself Rome wasn’t built in a day and completing the darned thing is not a test of my endurance or cognition.
Right now I am coloring…yes, I DID say coloring! I went to the local junk shop/department store and bought one of those 2 foot by 3 foot murals, which have obviously been drawn by someone who had way too much time on their hands. The design is pre-drawn and the task is to fill in the lines with markers. I DO believe it is a work of art…I don’t think I will feel that way once I’m off the steroid high.
Ultimately, the point I am trying to make here is you are NOT losing your mind if you are having side effects from your medications. It’s the drug whispering sweet nothings in your ear. And once you are off the steroids or on lesser doses, you’ll look back at the entire situation like it was a bad date…you may have done or said something embarrassing or felt really uncomfortable, but hopefully you may never have to “go out” with steroids again. And if you do, be prepared. Have an exit strategy.
Now back to my manic “art”…